Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Pueblo, CO

June 29, 2017El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2017, 1:36 PM MDT for El Paso County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 1:36 PM MDT (19:36 UTC)
Expired
Jun 29, 2017, 2:15 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS55 KPUB 291936
SVRPUB
COC041-292015-
/O.NEW.KPUB.SV.W.0129.170629T1936Z-170629T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
136 PM MDT THU JUN 29 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern El Paso County in east central Colorado...

* Until 215 PM MDT

* At 136 PM MDT, a severe thunderstorm was located over Calhan, or 32
  miles northeast of Colorado Springs, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Calhan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 10405 3885 10406 3895 10439 3912 10432
TIME...MOT...LOC 1936Z 286DEG 23KT 3902 10427 

HAIL...2.00IN
WIND...60MPH
 
$$

PGW
2 follow-up statements
246 
WWUS55 KPUB 291947
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
147 PM MDT THU JUN 29 2017

COC041-292015-
/O.CON.KPUB.SV.W.0129.000000T0000Z-170629T2015Z/
El Paso CO-
147 PM MDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

At 147 PM MDT, a severe thunderstorm was located near Calhan, or 32
miles southwest of Limon, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 10405 3885 10406 3893 10431 3911 10424
TIME...MOT...LOC 1947Z 286DEG 23KT 3900 10418 

HAIL...1.50IN
WIND...60MPH
 
$$

PGW
055 
WWUS55 KPUB 292001
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
201 PM MDT THU JUN 29 2017

COC041-292015-
/O.CON.KPUB.SV.W.0129.000000T0000Z-170629T2015Z/
El Paso CO-
201 PM MDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

At 201 PM MDT, a severe thunderstorm was located 9 miles north of
Rush, or 30 miles southwest of Limon, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 10405 3885 10406 3891 10424 3910 10417
TIME...MOT...LOC 2001Z 282DEG 23KT 3898 10411 

HAIL...1.00IN
WIND...60MPH
 
$$

PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:21 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 11:21 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MDT Thu Jun 29 2017

.SHORT TERM...(Today and tonight)
Issued at 444 AM MDT Thu Jun 29 2017

Currently...

An outflow boundary/cool front was passing across the region at 3
am. Dewpts in the 50s were noted behind this boundary and were
advecting into the region. No significant low clouds were noted
behind this boundary in CO, and for that matter, no clouds of any
significance were noted over CO at 3 am.

Today...

There will be a slightly better chance of showers and storms over
the plains today. However still expect any tsra activity will get a
late start, with the activity likely developing after 3 pm, with the
activity likely getting going in the greater Pikes Peak region and
then southward along the southern mtns. Best svr weather threat will
be over the Palmer Divide region as best juxtapositioning of CAPE
and SHEAR parameters will be over this area, but a local severe
storms could form anywhere on the plains later this afternoon. With
CAPEs in the 1500-2000 range, well mixed EML, shear of 40kts, and
fairly stout straight-line hodographs, the storms on the Palmer
divide may be a bit more on the robust side, with winds pushing 70
mph and golfballs possible. Models due hint at a boundary lying NW-
SE across the plains today (~Calhan to ~Lamar), so a slight tornado
risk is not out of the question. Hi res guidance is explicitly
showing some rotating storms over the region, mainly north of US50.
SPC has the area in marginal risk east of a line from Calhan  to
Campo. I would not be too surprised if this is pushed back westward,
and some slight risk introduced to part of the se CO plains.

Mtns will be hot and dry. Red Flag conditions are expected across
the SW mtns, the SLV and Fremont county as fuels/winds/temps/RHs are
favorable for extreme fire behavior.

Tonight...

A cool front will move down the plains early this evening. This will
keep a threat of showers and isold thunder over the area into the
early morning hours. In addition we will likely see quite a bit more
low clouds on the plains tonight, especially along the plains/mtns
interface. A few of the storms may be on the stronger side,
especially during the evening hours. Some showers may linger well
into the late night, especially on the Palmer Divide/Pikes Peak
region. \/Hodanish

.LONG TERM...(Friday through Wednesday)
Issued at 444 AM MDT Thu Jun 29 2017

Friday-Friday night...Still some differences in models on timing of
embedded wave within the northwest flow moving across the state on
Friday, with the latest NAM solution a tad faster than the GFS and
therefore is not printing out as much precipitation across the
eastern mountains and immediate adjacent plains as the GFS. The
ECMWF has about the same timing of the system across the area,
though is more wet than the NAM. At any rate, front continues to
back across the plains through the early morning hours, with stratus
likely across the I-25 Corridor through mid morning with developing
low level east to southeast flow. How quickly stratus can dissipate
will determine how much instability will be available thru the
afternoon across the I-25 Corridor. For now, have kept isolated to
scattered pops across the eastern mountains and immediate adjacent
plains, with the main focus shifting south through the afternoon.
Cool and moist upslope flow will keep temps unseasonably cool,
especially across the eastern plains, with highs mainly in the 70s
to lower 80s. Continues to look breezy and dry across the western
half of the district, although flow aloft weakens enough to preclude
widespread red flag conditions.

Saturday-Wednesday...Upper level ridging across the Desert SW is
progged to slowly build into the Great Basin and Rockies bringing
bringing generally weak northwesterly flow aloft across the area
into early next week. There are some differences on the strength and
amplitude of the ridge early next week though both the GFS and
ECMWF agree on ridge axis across western Colorado by the middle
of the week. At any rate, there will be enough moisture to keep
daily chances of shower and storms across the area through the
upcoming 4th of July Holiday, with temperatures warming back to at
and above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Jun 29 2017

KALS...VFR conditions through the next 24 hours. Westerly winds
gusting to near 25 kts are expected this afternoon into the early
evening hours.

KCOS...models in good agreement with thunderstorms developing near
KCOS by 20z this afternoon. This activity will quickly spread east
during the late afternoon. A cold front will drop south into KCOS
by this evening with a northeasterly wind shift. This will likely
lead to lowered CIGS to near 2-4kft by Friday morning.

KPUB...expect all thunderstorm activity to remain north of the
terminal this afternoon. A cold front will arrive by this evening
with northeasterly winds likely gusting in excess of 25 kts.
Easterly flow later tonight will lead to lowered CIGS to near 4
kft through Friday morning.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222>224.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 29, 11:27 AM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Thu Jun 29 2017

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are likely this afternoon and into this
evening across the plains. Severe thunderstorms will be capable of
hail up to the size of golfballs and wind gusts to 70 mph. The
best chance of severe thunderstorms this afternoon will generally
be north a Fountain to Lamar line. An isolated tornado will also
be possible as the storms track to the east through this evening,
generally north of a La Junta to Lamar line.

Meteorological conditions for extreme fire behavior will occur
across the southwest mountains, the San Luis Valley and Fremont
county.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible across
the area Friday through Wednesday. Most storms will be in the
afternoon and evening hours, with the main threats being
lightning and wind gusts up to 50 mph. Small hail and locally
heavy rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible after 2 pm generally north of a Fountain to Lamar line.

88/88

In the hours before

Special weather statement, Jun 29, 1:01 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
101 PM MDT THU JUN 29 2017

COZ084-291945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
101 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 23 miles northeast of Colorado Springs, moving east at 5
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10412 3900 10460 3913 10461 3913 10415
TIME...MOT...LOC 1901Z 250DEG 6KT 3907 10452

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:49 PM MDTSpecial Weather StatementPUBElbert41 min
Jun 29, 1:01 PM MDTSpecial Weather StatementPUBEl Paso44 min
Jun 29, 1:13 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 29, 2:16 PM MDTSevere Thunderstorm WarningPUBEl Paso13 min
Jun 29, 3:29 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 29, 3:57 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa63 min
Jun 29, 4:25 PM MDTTornado WarningPUBBent, Kiowa25 min
Jun 29, 4:36 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jun 29, 4:59 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers12 min
Jun 29, 5:02 PM MDTSevere Thunderstorm WarningPUBEl Paso17 min
Jun 29, 5:27 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 29, 5:37 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers38 min
Jun 29, 5:57 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.